Extra hair growth?

Over the winter period i was quite poorly with virus's, to which i had a couple of months on preds. I noticed one day looking in the mirror i had grew a moustache. I was really shocked. Even my 14 year old son said, mum you've got a moustache!!?!!

I've had my lip waxed a couple of times since & it looks like it getting back to normal.

My beautician said that steroids can cause unwanted hair growth. Has anybody else noticed any extra hair? I'm glad its only my upper lip!!!

2 Replies

  • Yes, Julie, this is definitely something I'm aware of for myself. My arms are hairer than they ever used to be and I also battle with the moustache thing. I saw my GP about it 'cause it was making me miserable (perhaps a silly thing to get miserable about, but when it's one thing on top of another these little things can get on top of one), and at first he prescribed a low dose of a diuretic, Spironolactone, because one of the potential side-effects of that is hair loss. It didn't work for me, but it might for some. A similar effect can be achieved by some contraceptive pills, so I'm told, but as they can also cause depressive symptoms and in the past I've suffered from severe depression, these are a definite no-go-area for me. Again, they may be right for you, but you'll need to discuss it with your GP. I now use a topical cream called Vaniqa (drug name is Eflornithine), which takes about 2 months before you see any effect, but does seem to work. I do find that it sometimes causes spots to appear that take a while to clear up, but if I stop using the cream for a while they settle. It seems to be quite effective, but I know it's also quite expensive as it's relatively new, so some docs may be reluctant to prescribe it. Another option is electrolysis, which you may be able to get on the NHS as the hirsuitism is a direct result of meds you have no choice but to take. Several treatments are required so that hairs at each stage of the growth cycle are 'zapped', and the result may not be permenant, but again this may be worth discussing with your GP. There are options out there so do see your doc 'cause they can help. Remember also that you're not alone with this and that whilst it may seem like a little thing to get upset about, it's perfectly understandable as it's yet another thing to contend with, and it's something that effects one's physical appearance.

    I hope this is helpful.


  • Thanks for the advice. I only have a little extra on my top lip. Because i had it waxed today, just made me think who else had the same symptoms.

You may also like...